Alert archive / Texas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 73, NWS Lubbock, TX

May 3, 20244 counties in Texas

NWS Lubbock, TX issued this severe thunderstorm warning at May 3, 2024, 4:42 PM CDT for 4 counties in Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 3, 2024, 4:42 PM CDT (21:42 UTC)
Expired
May 3, 2024, 5:30 PM CDT
In force
48 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Crosby County, TX, Dickens County, TX, Garza County, TX, Kent County, TX

The radar

The Lubbock radar (KLBB), 77 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 2:14 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1108 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1108 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:04 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 3, 3:04 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
304 PM CDT Fri May 3 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Saturday)
Issued at 301 PM CDT Fri May 3 2024

The low stratus cloud deck is beginning to clear out early this
afternoon across the South Plains and far southwest Texas Panhandle.
The low clouds will continue break across the remainder of the area
this afternoon. With the early clearing, temperatures are quickly
warming into the 80s while temperatures under the cloud cover remain
much cooler in the 60s to lower 70s. Thus, there is a strong
differential heating boundary present across the area today and will
be a potential location for additional storm development. As of 2 PM
CDT, the sharpening dryline is present along a line from Seminole to
Sundown to Muleshoe and bending westward into New Mexico as lee
cyclogenesis strengthens in east southeast Colorado. Dewpoints east
of the dryline range from the upper 50s to upper 60s. Satellite
imagery shows low level moisture advecting northward with the
southeast surface winds. Thunderstorms (a few severe) have already
begun to develop east of Big Spring and just south of I-20. In
addition, towering cumulus clouds are beginning to develop along the
dryline across the South Plains. Significant instability is present
east of dryline this afternoon with SBCAPE values in excess of 3000+
J/kg and modest effective bulk shear of 30 to 40 knots, which is
capable of support strong to severe supercells. Steep midlevel lapse
rates and strong buoyancy will support very large hail up to
baseball size and damaging wind gusts up to 70 mph. A tornado or two
is possible, with the best environment across the Rolling Plains
where the differential heating boundary is present with abundant low
level moisture and east southeast low level mean flow. A few storm
splits may be possible with the right movers headed southeast,
potentially along the aforementioned pre-existing boundary. These
right moving storms would pose the greatest threat for a tornado,
especially this evening as low level shear increases. Most storms
will be moving east northeast this afternoon and evening with slower
storm motions around 10 to 20 mph, which could pose a localized
flash flooding threat. Thunderstorms should move east out of the
forecast area late this evening before Midnight.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 301 PM CDT Fri May 3 2024

The severe weather threat will continue into Saturday. Winds behind
a cold front will switch to generally out of the east will bring
sufficient Gulf moisture to the area. Instability may take some time
to develop given stubborn morning cloud cover, however it is
expected to reach similar magnitudes as today, favoring the southern
South and Rolling Plains. While forcing is not overly impressive, an
upper shortwave should be more than enough to trigger potentially
severe storms during Saturday afternoon/evening hours. Main threats
include large hail, damaging winds, and locally heavy rain/flooding.
While tornadoes are unlikely, they cannot be completely be ruled
out. Much of the precipitation should move out of the forecast area
by midnight.

The active weather seen over the past several days will finally
begin to quiet down on Sunday as weak upper ridging builds over the
region. A fast moving upper trough on Monday brings a brief return
of shower and thunderstorm chances. GFS/NAM timing (moving
precipitation out of the area by late-morning) is generally favored
at this time given the relatively stronger steering flow. As such,
any severe weather threat would be limited. A mostly zonal flow
pattern aloft and westerly surface winds look to allow for warm and
dry conditions to prevail through much of next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1242 PM CDT Fri May 3 2024

The low stratus decks have begun to break at LBB with VFR
conditions returning, while PVW/CDS continue to linger in MVFR to
IFR conditions due to low ceilings and will likely persist through
the afternoon. Thunderstorms are possible this afternoon, but are
contingent on several variables. At this time, LBB has the highest
chances for vicinity thunder this afternoon and early evening.
However, amendments will be made as confidence increases on
location and timing of storms this afternoon and evening. Winds
will begin to veer to the southwest overnight ahead of a cold
front that will pass south through all three sites tomorrow
morning/mid-morning. Low stratus, MVFR ceilings will return again
as they fill in behind the front tomorrow morning.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...11
LONG TERM....19
AVIATION...11
Hazardous weather outlook, May 3, 11:24 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1124 AM CDT Fri May 3 2024

TXZ021>044-041630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1124 AM CDT Fri May 3 2024

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Severe thunderstorms are possible this afternoon and evening mainly
for areas in the southern South Plains and southern Rolling Plains.
Large hail up to baseball size and damaging wind gusts will be the
main threat but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread showers and thunderstorms are expected across much of the
South Plains and Rolling Plains Saturday and Saturday night. In
addition to producing severe hail at times, thunderstorms will pose
a threat for localized flooding from heavy rainfall.

There is a slight chance of thunderstorms Sunday and Monday across
the entire region, mainly during the morning hours. Severe weather
potential looks to be limited at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 7:16 PM CDTSevere Thunderstorm WarningLUBStonewall44 min
May 2, 8:01 PM CDTSevere Thunderstorm WarningLUBStonewall44 min
May 3, 3:42 PM CDTSevere Thunderstorm WarningLUBGarza, Kent63 min
May 3, 4:03 PM CDTSevere Thunderstorm WarningLUBFloyd, Hale, Swisher57 min
May 3, 4:25 PM CDTSevere Thunderstorm WarningLUBBriscoe, Hale, Swisher45 min
May 3, 4:35 PM CDTTornado Warning Tornado observedLUBFloyd, Hale, Swisher25 min
May 3, 4:41 PM CDTSevere Thunderstorm WarningLUBCastro, Swisher18 min
May 3, 4:58 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hale, Swisher26 min
May 3, 5:30 PM CDTSevere Thunderstorm WarningLUBCrosby, Garza45 min
May 3, 6:01 PM CDTSevere Thunderstorm WarningLUBCrosby, Dickens, Floyd, Motley44 min
May 3, 6:42 PM CDTSevere Thunderstorm WarningLUBBriscoe, Floyd, Hall, Motley63 min

Nearby

Severe Thunderstorm Warnings in Texas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.